Ask a doctor

Cervical Dystonia and Botox

Two weeks ago a neurologist administered Botox to my neck muscles because I was diagnosed with cervical dystonia. Five days later I was fine, that is, the Botox worked. On days 8 and 9 the symptoms began to reappear. Now, two weeks later I'm back to having the full symptoms of cervical dystonia. Why did it not work? I asked the neurologist if he could inject me again, but he says I have to wait three months. Why do I have to wait? - Stacy

Doctor Answers (3)

Botox and cervical dystonia

+2

The Botox that was administered produces the same paralytic effect as with cosmetic procedures, but for different medical reasons. The neurologist most likely did not place enough Botox for effect and may also need to modify te points of injection. Waiting three months is asking for all of the Botox to wear off. I would recommend receiving a second opinion.

 

Be healthy and be well,

James M. Ridgway, MD


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 33 reviews

Cervical Dystonia and Botox

+2

Botox is often used to treat Cervical Dystonia and this treatment is very different than using it for cosmetic purposes, as most of us on this site do. If your symptoms returned after that short of a period, I would assume that either Botox isn't a proper treatment for you, or not enough was used. But because I don't treat Cervical Dystonia, I can't give you a proper answer. Botox wears off in about 3-4 months and those guidelines are set by the FDA and Allergan, the makers of Botox; that is why the timeframe was given to you. Overinjection wouldn't be good for you and wouldn't be covered by your insurance!, but again, based on the fact that the medication worked for that short of a period, I would think that Botox injections may not be the right solution in your case.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Dose for cervical muscle spasm is greater than cosmetic facial treatment

+1

As the dose of units of Botox is high for neck muscle spasm, one should wait a few months in between to allow the injection to reach its peak effect.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.